Background: Linezolid is a reversible, nonselective monoamine oxidase inhibitor. There are currently 11 published case reports of serotonin syndrome being associated with linezolid and selective serotonin reuptake inhibitors (SSRIs). Controversy exists regarding whether linezolid and SSRIs can be given concomitantly. The purpose of this study was to report the incidence of serotonin syndrome in patients receiving linezolid and SSRIs.
Methods: This study was a retrospective chart review of inpatients at the Mayo Clinic (Rochester, MN) with concomitant orders or therapy within 14 days for linezolid and an SSRI from 2000 to 2004. The Sternbach criteria and Boyer criteria for diagnosis of serotonin syndrome were used to identify clinical features of serotonin syndrome.
Results: Seventy-two patients received linezolid and an SSRI or venlafaxine within 14 days of each other. Fifty-two patients (72%) received concomitant therapy with linezolid and an SSRI or venlafaxine, and 20 patients (28%) did not receive concomitant therapy but received linezolid and an SSRI within a 14-day period. Overall, only 2 patients (3%) had a high probability of serotonin syndrome. In both patients with high probability, symptoms reversed rapidly on discontinuation of serotonergic therapy. The Boyer criteria were much more specific than the Sternbach criteria for identification of serotonin syndrome.
Conclusions: On the basis of our experience, we suggest that, if the clinical situation warrants use of linezolid in a patient receiving an SSRI, linezolid may be used concomitantly with SSRIs, without a 14-day washout period and with careful monitoring for signs and symptoms of serotonin syndrome. Serotonergic agents should be promptly discontinued if serotonin syndrome is suspected.